Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigued with methadone
Feb 12, 2002

hey doc, i really trust and admire you for keeping it real. i need your advice. i got off shooting drugs to clean up what's left of my life. i'm hiv + which came as no surprise considering the way i abused my body. i'm lucky to be alive. i'm in a treatment program now and i'm on methadone. trouble is i'm totally wiped out and it seems to be getting worse week by week. i don't think i'm depressed but rather just so damn tired i'm doing less and less each day. i'm on combivir and crixivan and my cd4 count is heading up and viral load heading down. so why aren't i feelinjg better? the doc here says i should be feeling better. maybe it's because i'm off the stuff? will this ever get better? i finally have a special person in my life and he's now off iv drugs as well but i'm so tired i don't even feel like doung much when we get together. he thinks there is something medically wrong with me. my doc says i check out fine. i haven't had any blood work since i started the methadone. i'm not due for blood work for another few weeks. i don't dare stop the methadone or my hiv drugs. can you help? i know you are not a mind reader and maybe can't do much just advising me this way but you're such an inspiration to us all i thought i would ask. even if you don't answer this question please know you are one of the reasons i decided to try and clean up my act. checked out your boyfriend on the spanish forum. i don't have a clue what he's talking about because i don't speak spanish,but he sure is cute! he also doesn't look very spanish in the photo.thanks for reading this. please keep doing what your doing -- keeping it real for all of us. you have become the hero of my support group. hope you come to town to talk to us in person sometime soon. my friends in palm springs heard you recently and said not only are you extremely informative but also a real hottie. thanks again Q

Response from Dr. Frascino

Hello Q,

Congratulations on getting off the "stuff" and, of course, on your new "special person!" Both reasons to celebrate, but it seems like "get up and go" got up and went! So what could be the problem? Two possibilities are high on my list. First, your methadone dose should be checked. If it's too high, you can feel totally wiped out.

Second, you are on Combivir, which contains AZT and 3TC. Methadone has a significant drug interaction with AZT. In technical terms, methadone inhibits AZT glucuronidation and renal elimination. In practical terms, this means methadone causes a significant increase in AZT blood levels. The increased AZT blood levels can increase the risk of AZT-related side effects and toxicities, the most common of which being AZT-induced suppression of the bone marrow, leading to anemia. The most common symptom of anemia is fatigue, and this can be progressive as the anemia gets progressively worse. I know this is a bit complicated. The most important part is that AZT has no effect on methadone blood levels, but methadone causes increased AZT blood levels. AZT can cause anemia, and anemia can cause fatigue. So what to do . . . .

1. Check with your doctor to see if your methadone dose is correct. 2. Check your hemoglobin level, as you haven't had any blood work since starting methadone. Don't wait "another few weeks" for your next scheduled blood draw. You need it right away. Bring a copy of this posting to your visit, if you think it will help. In case you need the medical reference for your doctor, it's "McCance-Katz EF, Rainey PM, et. Al. Methadone effects on Zidovudine disposition (AIDS Clinical Trials Group 262). JAIDS. 1998; 18:435-443."

If neither of these possibilities turns out to be the cause of your problem, write back and I'll provide some other potential causes for you to investigate. But for now, I really think the methadone-induced increase in AZT blood level, resulting in anemia, is the most likely candidate.

If indeed you are anemic, you have several options:

1. Switch off your AZT. You may not want to do this, as it seems to be working well on your virus. 2. Decrease the dose of AZT to compensate for concurrent methadone use and treat with Procrit. Procrit is a medication that stimulates your bone marrow to make new red blood cells, thereby correcting your anemia. As the anemia resolves, you get your energy back! Procrit does not have any drug interactions and is given once-per-week as a small injection.

Q, please send my warmest regards to your support group. As for coming to town for a talk - well, sure - maybe. Where do you live? Paris, Rome, Fire Island, Key West, Rio de Janeiro? OK, probably not, but hell, you can't blame a guy for trying!

Remember to get that hemoglobin checked very soon. OK, Q?

Dr. Bob


Previous
support
Next
anemia?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement